Antiepileptic medications are a broad category of drugs with many potential adverse events. In this session, Eugen Trinka, MD, MSc, reviews the most common adverse events associated with these therapies.


Eugen Trinka, MD, MSc, of the department of neurology at the Christian Doppler Medical Centre at Paracelsus Medical University and the Centre for Cognitive Neuroscience in Salzburg, Austria, discussed the side effects of antiepileptic drugs at a plenary session of the 68th annual meeting of the American Epilepsy Society in Seattle, Washington.
 
According to Trinka, 5 main types of adverse effects are associated with the use of antiepileptic drugs (AEDs), including (1) dose-related adverse events, (2) bizarre or idiosyncratic adverse events, (3) chronic, long-term toxicities, (4) teratogenic or carcinogenic effects, and (5) drug interactions with AEDs.1-3
 
Adverse events that are related to the dose of an AED typically occur through a known mechanism, and may occur more often when a new treatment is initiated or when the dose of an existing treatment is escalated. These adverse events usually abate with continued therapy, and are typically reversible when the dose of a medication is reduced. More than 10% of adverse events with AEDs are dose-related, and may include disturbances in cognition, mood, or coordination.
 
Some instances of common dose-related cognitive adverse events of AEDs are drowsiness, lethargy, fatigue, insomnia, and cognitive impairment. Closely related to these cognitive impairments are mood-related events such as irritability, aggressive behavior, or depression. In addition, dose-related somatic adverse events that often occur with AEDs include imbalance, ataxia, diplopia, tremor, gastrointestinal symptoms, paraesthesia, and nausea.
 
Demonstrating the potential dose-related side effects of 2 AEDs, a recent 14-patient pharmacokinetic study comparing 2 structurally related AEDs—eslicarbazepine acetate (ESL) 1200 mg daily and oxcarbazepine (OXC) 600 mg twice daily—shows how exposure to AEDs may predict the severity of adverse events. In the study, which was performed in healthy volunteers, investigators evaluated levels of exposure to each medication and its respective metabolites in the central nervous system (CNS) and the plasma. Study results showed that patients receiving OXC experienced 4-fold higher levels of the metabolites R-licarbazepine and OXC in the CNS and plasma than patients receiving OXC. In addition, pharmacokinetic data show that levels of ESL were more consistent over time than levels of OXC, as indicated by less peak-trough variability.4
 
According to Trinka, the lower levels of metabolite formation with ESL “may correlate with the tolerability profile reported with eslicarbazepine.” Emerging data, including an in-press study by Trinka and Kirschner, show a lower incidence of 19 of 20 adverse events with ESL versus OXC.
 
Methods of managing dose-related side effects associated with AEDs include up-titrating the dose slowly, targeting the lowest effective maintenance dose of medication, changing the formulation (eg, from an immediate-release drug to a sustained-release drug), or using a prodrug (eg, eslicarbazepine instead of OXC).
 
The second type of adverse event associated with AEDs is bizarre or idiosyncratic adverse events. These adverse events may be related to an individual's genetic vulnerability. Although most of these adverse events occur within the first weeks of treatment, they may occur at any time—even after many years of treatment, and may be irreversible. Fortunately, these adverse events are uncommon to rare, occurring in <1% to <0.1% of patients taking AEDs.
 
Idiosyncratic adverse events may include skin rashes, blood dyscrasias, and liver damage. Common skin rashes may include Stevens-Johnson syndrome, toxic epidermal necrolysis, or mucucutaneous rashes. Other potential idiosyncratic adverse reactions associated with use of AEDs are angle closure glaucoma, aseptic meningitis, and pancreatitis.
 
Idiosyncratic adverse reactions are difficult to identify due to their rarity, but scientists have attempted to identify factors that predispose patients to developing some of these adverse reactions. Rapid upward titration of the medication dose, use of radiotherapy, and infection with human herpesvirus types 4, 6, and 7 have been linked with rare but serious hypersensitivity reactions that affect the skin, immune system, and major organ systems. Genetic factors, such as presence of the HLAB*1502 mutation on chromosome 6,5 a history of drug rash,6 and belonging to certain ethnic backgrounds,7,8 are also predictive of a higher risk for serious hypersensitivity reactions.
 
AEDs that are most commonly associated with skin reactions are AEDs that contain aromatic rings, including carbamazepine, phenytoin, OXC, and phenobarbital. Lamotrigine is also associated with a higher rate of hypersensitivity reactions than other AEDs. However, reactions are less likely with lamotrigine if the dose is titrated slowly upon medication initiation.
 
With other idiosyncratic adverse events, such as hepatotoxicity, it is important to remember that carbamazepine, phenytoin, and felbamate have some cross-sensitivity. If elevated liver enzyme levels occur with one of these drugs, switching to another of these 3 medications may not be an optimal choice. Similarly, eslicarbazine and OXC may have some cross-sensitivity due to their similar structural characteristics and common metabolites. Two medications with a low risk for causing hepatotoxicity are lamotrigine and levetiracetam. However, regarding these 2 potentially less hepatotoxic drugs, Trinka strongly cautioned, “they are not inert, and continued monitoring is required.”
 
The third type of adverse effect observed with AEDs is chronic toxicities. These insidious, slow-developing toxicities are related to the cumulative dose of the drug, and are very common, occurring in 1% to 10% of patients receiving AEDs. These adverse effects may include weight loss, hormonal changes, weight gain, decreased bone mineral density, folate deficiency, sexual dysfunction, hirsutism, gingival hypertrophy, visual loss, and connective tissue disorders. Chronic toxicity is difficult to manage and may require discontinuation of the AED.
 
The fourth type of toxic effect with AEDs, teratogenicity and carcinogenicity, is uncommon, occurring in 0.1% to 1% of patients. Polytherapy, high-dose therapy, and treatment with valproic acid or phenobarbital are associated with birth defects and neurodevelopmental delays.9 Although there have been some questions about brain tumors and pseudolymphoma occurring in association with AED exposure, there is some evidence that valproate has antiproliferative effects and may actually be protective against brain tumors.10
 
Finally, drug interactions are an important consideration with AEDs. Considering the potential drug-drug interactions associated with the effects of medications on the cytochrome P450 system is an important component of drug selection.
 
Because AEDs are a large group of drugs with unpredictable side effects, it is important to remember that careful observation is required. In addition, with new AEDs, it is important to report any potential new adverse events to pharmacovigilance authorities as soon as possible. Pharmacists serve an important role in helping patients, caregivers, and physicians recognize and manage the potential adverse effects of AED therapy.
 
References:
1.      Glauser T, Ben-Menachem E, Bourgeois B, et al. ILAE treatment guidelines: evidence-based analysis of antiepileptic drug efficacy and effectiveness as initial monotherapy for epileptic seizures and syndromes. Epilepsia. 2006;47(7):1094-1120.
2.      Edwards IR, Aronson JK. Adverse drug reactions: definitions, diagnosis, and management. Lancet. 2000;356(9237):1255-1259.
3.      Perucca P, Gilliam FG. Adverse effects of antiepileptic drugs. Lancet Neurol. 2012;11(9):792-802.
4.      Nunes T, Rocha JF, Falcão A, Almeida L, Soares-da-Silva P. Steady-state plasma and cerebrospinal fluid pharmacokinetics and tolerability of eslicarbazepine acetate and oxcarbazepine in healthy volunteers. Epilepsia. 2013;54(1):108-116.
5.      Chung WH, Hung SI, Hong HS, et al. Medical genetics: a marker for Stevens-Johnson syndrome. Nature. 2004;428(6982):486.
6.      Arif H, Buchsbaum R, Weintraub D, et al. Comparison and predictors of rash associated with 15 antiepileptic drugs. Neurology. 2007;68(20):1701-1709.
7.      Chen P, Lin JJ, Lu CS, et al. Carbamazepine-induced toxic effects and HLA-B*1502 screening in Taiwan. N Engl J Med. 2011;364(12):1126-1133.
8.      McCormack M, Alfirevic A, Bourgeois S, et al. HLA-A*3101 and carbamazepine-induced hypersensitivity reactions in Europeans. N Engl J Med. 2011;364(12):1134-1143.
9.      Tomson T, Battino D, Bonizzoni E, et al. Dose-dependent risk of malformations with antiepileptic drugs: an analysis of data from the EURAP epilepsy and pregnancy registry. Lancet Neurol. 2011;10(7):609-617.
10.  Weller M, Gorlia T, Cairncross JG, et al. Prolonged survival with valproic acid use in the EORTC/NCIC temozolomide trial for glioblastoma. Neurology. 2011;77(12):1156-1164.